Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 160, NWS Dodge City, KS

July 3, 2000Finney County, Gray County, Haskell County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 3, 2000, 9:57 PM CDT for Finney County, Gray County, Haskell County, Kansas. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 3, 2000, 9:57 PM CDT (02:57 UTC)
Expired
Jul 3, 2000, 10:45 PM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Finney County, KS, Gray County, KS, Haskell County, KS

The radar

The Dodge City radar (KDDC), 63 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 10:05 PM CDTHail 0.88Plymell, KS
Jul 3, 10:10 PM CDTThunderstorm Wind 69 ECharleston, KSPivot irrigation sprinkler overturned.
Jul 3, 10:10 PM CDTThunderstorm Wind 61 ECharleston, KSThree inch diameter limbs down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.0 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2000-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3994 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2000-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3994 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
1.3
Supercell composite
10.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 040258
SVRDDC
KSC055-069-081-040345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
957 PM CDT MON JUL 3 2000

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN FINNEY COUNTY IN SOUTHWEST KANSAS
  GRAY COUNTY IN SOUTHWEST KANSAS
  HASKELL COUNTY IN SOUTHWEST KANSAS

* UNTIL 1045 PM CDT

* AT 957 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
  PIERCEVILLE TO 12 MILES NORTHWEST OF TICE...OR ALONG A LINE
  EXTENDING FROM 8 MILES NORTH OF PIERCEVILLE TO 8 MILES NORTHWEST OF
  SUBLETTE...MOVING EAST AT 20 MPH.

* SOME LOCATIONS AFFECTED
  PIERCEVILLE AT 1005 PM CDT
  CHARLESTON AT 1030 PM CDT
  TICE AT 1035 PM CDT
  4 MILES NORTHWEST OF INGALLS...6 MILES NORTHWEST OF COPELAND...8
  MILES WEST OF KALVESTA AT 1045 PM CDT

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...  
  HAIL UP TO THE SIZE OF NICKELS.
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

STAY AWAY FROM WINDOWS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN DODGE CITY.

LAT...LON 3807 10071 3750 10107 3750 10061 3813 10023

$$

POAGE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:20 PM CDT, 6 hours 37 minutes earlier.

Area forecast discussion, Jul 3, 3:20 PM CDT, 6 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
320 PM CDT MON JUL 3 2000

FORECAST CHALLENGES CONTINUE TO BE POPS AND TEMPS ALL PERIODS.

12Z UA MAPS SHOWING H5 HIGH EVER SO SLOWLY BUILDING IN WITH WARMEST
TEMP RECORDED AT DDC. 7H RIDGE WAS OVER NORTHERN PLAINS WITH WEAK
WAVES OVER THE ROCKIES AND NORTHERN ILLINOIS WITH 7H TEMPS SLIGHTLY
ABOVE YESTERDAYS LEVELS. 8H MOISTURE IS EVEN HIGHER WITH DEWPOINTS
ABOVE 14 CELSIUS COMMON THROUGHOUT THE CENTRAL AND SOUTHERN PLAINS.
18Z SFC MAP SHOWED FRONT ALONG KS/NE BORDER WITH DEWPOINTS AT OR
ABOVE 70 F FROM DDC TO HLC EAST. PRECIPITABLE WATER VALUES ARE QUITE
HIGH WITH 135 PERCENT OF NORMAL AT DDC. 88D SHOWING BOUNDARY FROM
LANE COUNTY ARCING SOUTH THROUGH WESTERN FORD COUNTY AND INTO BEAVER
COUNTY. STORMS ALREADY FIRING ALONG THIS BOUNDARY AND IN EASTERN
COLORADO.

ATMOSPHERE LIKELY UNCAPPED AT THIS TIME WITH 90S/70S AT MOST
LOCATIONS. FORCING MECHANISMS SEEM TO BE THE VORT MAX OVER EASTERN
COLORADO ATTM AND THE AFOREMENTIONED FRONT AND BOUNDARY. MANY
OUTFLOW BOUNDARIES ARE LIKELY TO BE CREATED AND CREATE ENOUGH LIFT
TO REALIZE THE 4500 J/KG CAPE. COVERAGE SEEMS TO BE BEST IN THE
CENTRAL AND WEST AND WILL GO HIGHEST POPS HERE. AM A BIT CONCERNED
ABOUT FLASH FLOOD POTENTIAL, HOWEVER NEARLY 2 HOURS OF STATIONARY
SEVERE CONVECTION YESTERDAY IN SOUTHEASTERN KEARNY COUNTY PRODUCED
LESS THAN 2 INCHES OF PRECIPITATION. WITH STORM MOVEMENT GREATER
THAN YESTERDAYS, WILL HOLD OFF ON WATCH AT THIS TIME.

LEE TROF/DRYLINE TO TIGHTEN UP TOMORROW AND MOVE OUT INTO THE CWA BY
AFTERNOON. SFC TEMPS AND MOISTURE SHOULD BE VERY SIMILAR TO TODAYS
AND BOUNDARY SHOULD PROVIDE ENOUGH LIFT FOR SCATTERED STORMS TO
DEVELOP DURING THE AFTERNOON AND EVENING HOURS. WILL KEEP POPS OUT
OF THE EAST FOR NOW WITH STORM MOTIONS BEING WEAK AND CONVECTION
SHOULD END SHORTLY AFTER SUNSET.

UPPER RIDGE LOOKS TO FINALLY ESTABLISH ITSELF OVERHEAD BY WEDNESDAY.
WARMING AND DRYING TO TAKE PLACE IN THE LOWER TROPOSPHERE. WEAK
WAVES SHOULD HAVE TROUBLE GETTING INTO THE AREA THROUGH THE HIGH.
WILL THUS KEEP POPS OUT THE OF THE FORECAST AT THIS TIME.

FOR TEMPS, WILL GO NEAR TO ABOVE PERSISTENCE FOR TONIGHT AND
SLIGHTLY ABOVE PERSISTENCE TOMORROW GIVEN DRYER SFC CONDITIONS IN
THE WEST. WILL TACK ON A FEW DEGREES TO WEDNESDAY, MORE IN LINE WITH
MEV NUMBERS.

EXTENDED DISCUSSION...

AGAIN...MEDIUM RANGE MODELS CONTINUE TO BUILD RIDGE FROM EAST TO
WEST DURING THE PERIOD.  LOOKS LIKE WE SHOULD KEEP SFC DEWPOINTS IN
THE 60S/A70 THROUGH DAY 7 WITH STRONG CAP.  WILL KEEP EXTENDED
PERIOD DRY.  AND AM SCEPTICAL ABOUT MENTION OF 100S IN GOING
FORECAST GIVEN THE AMOUNT OF EXPECTED LOW LEVEL MOISTURE.  WILL
LIKELY GO WITH 90S.

PRIMARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 072/095 069/097 069 422
GCK 070/096 067/098 068 422
EHA 067/097 065/099 067 422
LBL 068/096 066/097 068 422
HYS 072/095 068/097 069 422
P28 074/094 071/095 070 3--

.DDC...NONE.

POAGE/REITER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:04 PM CDTSevere Thunderstorm WarningDDCMeade46 min
Jul 3, 7:26 PM CDTSevere Thunderstorm WarningDDCFinney, Gray49 min
Jul 3, 8:17 PM CDTSevere Thunderstorm WarningDDCComanche, Kiowa28 min
Jul 3, 8:43 PM CDTSevere Thunderstorm WarningDDCKiowa47 min
Jul 3, 9:42 PM CDTSevere Thunderstorm WarningDDCRush48 min
Jul 3, 10:40 PM CDTSevere Thunderstorm WarningDDCFord, Gray, Hodgeman50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.